Wyoming, 2018

Damaging Winds in Wyoming, August 12, 2018

August 12, 2018 · NWS RIW · 2 events in 2 counties and zones

Some mid and high level monsoonal moisture moving in from the south and weak shortwave approaching the area triggered some high based convection. With a very large dew point depression, some of the showers and thundertorms produced very strong winds as the thunderstorms collapsed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Some mid and high level monsoonal moisture moving in from the south and weak shortwave approaching the area triggered some high based convection. With a very large dew point depression, some of the showers and thundertorms produced very strong winds as the thunderstorms collapsed. At the Lander Airport, a collapsing high based thunderstorm produced a wind gust of 63 mph. Another collapsing thunderstorm produced a 59 mph wind gust at the Worland airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 12, 12:14 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 12, 12:14 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
114 PM MDT Sun Aug 12 2018

.SHORT TERM...This evening through Wednesday
Issued at 115 PM MDT Sun Aug 12 2018

A Pacific low pressure trough extending from southern Alberta,
Southeast across the northern Rockies to central California
will bring a cold front south and east through the area tonight
through Tuesday.  Increased cloud cover with some light rain showers
and isolated thunderstorms will increase over the northern and
western mountains this evening with showers lingering through the
night and increasing through Monday afternoon and evening.  Relative
humidity will steadily increase with cooling temperatures.  Winds
will remain on the light side shifting from the southwest to north,
northeast.  Drift smoke from western wildfires will increase over
the area through midweek.

.LONG TERM...Wednesday night through Sunday
Issued at 115 PM MDT Sun Aug 12 2018

Medium range models prog shortwave troughs/compact upper lows moving
across Northern Rockies at times along the northern periphery of a
subtropical high. Also a quasi-stationary front will generally be
along and east of the Divide. This will result in isolated to
locally scattered diurnal PoPs Thursday and Friday with an emphasis
across the east. Temperatures are expected to be seasonal east, with
seasonal to slightly above average temps west. GFS and ECMWF are
indicating an upper low over MT on Saturday with a following front
on Sunday so the weekend could end up pretty active.

&&

.AVIATION...For the 00Z TAFS through 00Z Monday afternoon
Issued at 115 PM MDT Sun Aug 12 2018

VFR conditions will prevail through 00z Monday. Southwest flow will
bring more smoke into the region today, but visibility greater than
6 miles should continue to prevail. Isolated showers and
thunderstorms will continue over/near the western mountains this
evening with most of this activity moving NE along a vicinity KBPI-
KDUB-KCOD line. Conditions will be favorable for microburst winds,
with erratic wind gusts over 40 knots possible. A few showers,
possibly a thunderstorm or two, are expected to linger from dusk to
dawn tonight into tomorrow.

&&

.FIRE WEATHER...
Issued AT 115 PM MDT Sun Aug 12 2018

A Pacific low pressure trough extending from southern Alberta,
Southeast across the northern Rockies to central California
will bring a cold front south and east through the area tonight
through Tuesday.  Increased cloud cover with some light rain showers
and isolated thunderstorms will increase over the northern and
western mountains this evening with showers lingering through the
night and increasing through Monday afternoon and evening.  Relative
humidity will steadily increase with cooling temperatures.  Winds
will remain on the light side shifting from the southwest to north,
northeast.  Drift smoke from western wildfires will increase over
the area through midweek. Mixing heights will be favorable, but
transport winds will be light through Monday. Most areas should
still see very good to excellent smoke dispersal from local fires,
but most of the area will remain covered in drift smoke with
local visibility restrictions.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM...Hulme
AVIATION...Hulme
FIRE WEATHER...Baker
Hazardous weather outlook, Aug 11, 11:53 PM MST, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1253 AM MDT Sun Aug 12 2018

WYZ001>020-022>030-131300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1253 AM MDT Sun Aug 12 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Hot with isolated afternoon and evening showers and
thunderstorms. Strong gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday...Isolated afternoon and evening thunderstorms, especially
and east of the divide.

Tuesday through Saturday...Isolated thunderstorms possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts past 45 mph. Thank you.

The radar

The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
August 12, 2:05 PM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.820, -108.730

The ASOS at the Lander Airport reported a wind gust of 63 mph from a collapsing thunderstorm.

Thunderstorm Wind, Washakie

When
August 12, 7:17 PM MST
Where
Washakie County, (Wrl)worland Muni Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.970, -107.950

The ASOS at the Worland airport reported a wind gust of 59 mph from a collapsing thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779032, 779034.